An increasing and serious heroin overdose problem in Oslo has mandated the increasing out-of-hospital use of naloxone administered by paramedics. The aim of this study was to determine the frequencies and characteristics of adverse events related to this out-of-hospital administration by paramedics.
A one-year prospective observational study from February 1998 to January 1999 was performed in patients suspected to be acutely overdosed by an opioid. A total of 1192 episodes treated with naloxone administered by the Emergency Medical Service system in Oslo, were included. The main outcome variable was adverse events observed immediately after the administration of naloxone.
The mean age of patients included was 32.6 years, and 77% were men. Adverse events suspected to be related to naloxone treatment were reported in 45% of episodes. The most common adverse events were related to opioid withdrawal (33%) such as gastrointestinal disorders, aggressiveness, tachycardia, shivering, sweating and tremor. Cases of confusion/restlessness (32%) might be related either to opioid withdrawal or to the effect of the heroin in combination with other drugs. Headache and seizures (25%) were probably related to hypoxia. Most events were non-serious. In three episodes (0.3%) the patients were hospitalized because of adverse events.
Although adverse events were common among patients treated for opioid overdose in an out-of-hospital setting, serious complications were rare. Out-of-hospital naloxone treatment by paramedics seems to save several lives a year without a high risk of serious complications.